On the location of roots of Steiner polynomials



We investigate the roots of relative Steiner polynomials of convex bodies. In dimension 3 we give a precise description of their location in the complex plane and we study the analogous problem in higher dimensions. In particular, we show that the roots (in the upper half plane) form a convex cone; for dimensions ≤ 9 this cone is completely contained in the (open) left half plane, which is not true in dimensions ≥ 12. Moreover, we characterize certain special families of convex bodies by means of properties of their roots.


roots of Steiner polynomial tangential bodies constant width sets sausages 

Mathematical subject classification

Primary: 52A20, 52A39 Secondary: 30C15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. Blaschke. Vorlesungen über Integralgeometrie. Deutscher Verlag der Wissenschaften, Berlin, 1995, 3rd ed. (1st ed.: 1949).Google Scholar
  2. [2]
    G. Bol. Beweis einer Vermutung von H. Minkowski. Abh. Math. Sem. Hansischen Univ., 15 (1943), 37–56.MathSciNetCrossRefGoogle Scholar
  3. [3]
    T. Bonnesen. Les problèmes des isopérimètres et des isépiphanes. Collection de monographies sur la théorie des fonctions, Gauthier-Villars, Paris (1929).MATHGoogle Scholar
  4. [4]
    A. Dinghas. Verallgemeinerung eines Blaschkeschen Satzes über konvexe Körper konstanter Breite. Rev. Math. Union Interbalkan., 3 (1940), 17–20.MathSciNetGoogle Scholar
  5. [5]
    J. Favard. Sur les corps convexes. J. Math. Pures Appl., 12(9) (1933), 219–282.MathSciNetMATHGoogle Scholar
  6. [6]
    P.M. Gruber. ConvexandDiscreteGeometry. Springer, Berlin Heidelberg (2007).Google Scholar
  7. [7]
    M. Henk and M.A. Hernández Cifre. Notes on the roots of Steiner polynomials. Rev. Mat. Iberoamericana, 24(2) (2008), 631–644.MATHGoogle Scholar
  8. [8]
    M.A. Hernández Cifre and E. Saorín. On the roots of the Steiner polynomial of a 3-dimensional convex body. Adv. Geom., 7 (2007), 275–294.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    M.A. Hernández Cifre and E. Saorín. Some geometric properties of the roots of the Steiner polynomial. Rend. Circ. Mat. Palermo, 77(II) (2006), 319–332.Google Scholar
  10. [10]
    M.A. Hernández Cifre and E. Saorín. How to make quermassintegrals differentiable: solving a problem by Hadwiger. Submitted.Google Scholar
  11. [11]
    M. Jetter. Bounds on the roots of the Steiner polynomial, to appear in Adv. Geom.Google Scholar
  12. [12]
    O.M. Katkova and A.M. Vishnyakova. A sufficient condition for a polynomial to be stable. J. Math. Anal. Appl., 347(1) (2008), 81–89.MathSciNetMATHCrossRefGoogle Scholar
  13. [13]
    V. Katsnelson. On H. Weyl and J. Steiner polynomials. Complex Anal. Oper. Theory, 3(1) (2009), 147–220.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    M. Marden. Geometry of polynomials. Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., (1966), 2nd ed.Google Scholar
  15. [15]
    G. Matheron. La formule de Steiner pour les érosions. J. Appl. Prob., 15 (1978), 126–135.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    Y.Y. Nie and X.K. Xie. New criteria for polynomial stability. IMA J. Math. Control Inform., 4(1) (1987), 1–12.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    J.R. Sangwine-Yager. Bonnesen-style inequalities for Minkowski relative geometry. Trans. Amer. Math. Soc., 307(1) (1988), 373–382.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    J.R. Sangwine-Yager. Mixed volumes. In: Handbook of Convex Geometry (P.M. Gruber and J.M. Wills eds.), North-Holland, Amsterdam, (1993), 43–71.Google Scholar
  19. [19]
    R. Schneider. Convex Bodies: The Brunn-Minkowski Theory. Cambridge University Press, Cambridge (1993).MATHCrossRefGoogle Scholar
  20. [20]
    J. Steiner. Über parallele Flächen. Monatsber. Preuss. Akad. Wiss., (1840), 114–118, [Ges. Werke, Vol II (Reimer, Berlin, 1882) 245–308].Google Scholar
  21. [21]
    B. Teissier. Bonnesen-type inequalities in algebraic geometry I. Introduction to the problem. Seminar on Differential Geometry, Princeton Univ. Press, Princeton, N.J. (1982), 85–105.Google Scholar

Copyright information

© Springer 2011

Authors and Affiliations

  1. 1.Fakultät für MathematikOtto-von-Guericke Universität MagdeburgMagdeburgGermany
  2. 2.Departamento de MatemáticasUniversidad de MurciaMurciaSpain

Personalised recommendations